I used to use NR, but I skipped two month and decided to get back on it... so I followed the directions and put it in on the first day of my period (which i've done several times before)... it seemed as though I had a regular menstrual cycle (which usually last about 5 days), but after the 5th day I was still bleeding... but this was really dark blood- this didn't bother me bc I know it happens... but it's continued to happen, its not much, just enough to fill up my panty liner but it's been going on for 10 days and shows no sign of letting up. What's even stranger to me is that the blood isn't in globs like it usually is, they're more like gooey flakes (it's hard to describe, but when it hits the water it separates- almost like crumbs). I know this is not normal for my body! I'm calling my physician tomorrow, but I'm curious if anyone knows what may be going on?
It sounds like old blood. Yes call your dr. When you use birth control its always best not to start and stop, when you start again, you end up with all the stuff you might have when just starting it. I'd say its normal and it will go away when you're used to it again, but I know you'd feel better talking to your dr.
This is perfectly normal! It is old blood. When a woman becomes sexually mature, her uterus builds a bloody plushy lining in preparation for the receipt and protection of a fertilized egg. When the egg is released and is not fertilized (which happens most months in most women and shouldn't happen at all in women on hormonal birth control because hormonal birth control suppresses ovulation. No egg=no baby) this lining is no longer needed so it is shed. The shedding of this lining is what we call menstruation or our "period". Hormonal birth control, like NR, the Pill, Implanon, etc.first and foremost job is to suppress ovulation, but it works in other ways too. One of the secondary jobs is to reduce the amount of lining that builds up in the uterus. This helps to make the uterus less hospitable to a fertilized egg, if one happens to be released and fertilized, this is a back up measure of a sorts. It is also why a woman's period is usually lighter when she is on hormonal birth control methods. So since this lining is less "plushy" and bloody, when it sheds, it has more tissue visible. Menstrual blood is not only blood, but it is also tissue that comprises the uterine lining. What you are seeing is this tissue sloughing off. When the lining is bloodier, you dont notice the tissue as much except when it clots because it is "juicier" per say. With hormones this lining is "drier" and therefore you see more of the actual tissue. Perfectly normal and expected. If you are worried, you can go ahead and see your gynecologist. She will reassure you it is normal as well. Another way the hormonal methods work is to thicken up cervical mucus. Thicker cervical mucus is more difficult for sperm to "swim" in. When an egg and a sperm meet for fertilization, this doesnt usually happen within the uterus. Sperm will "swim" up the reproductive system to the fallopian tube and fertilization of the egg happens there then the resulting multiple cells that form pass on down and embed into the uterine lining for pregnancy to continue. Sperm only live about 24-36 hours (that is why this time factor is crucial when using emergency contraception) then they die. If they have difficulty "swimming" through thick cervical mucus, they will die before reaching an egg to fertilize. The egg, as well, is only viable for about the same amount of time, so women usually only have a 2-3 day window every month where they are most fertile. This is why pregnancy doesnt occur each and every time a man and woman have sex. Pregnancy is very much a matter of perfect timing.
So, I hope this helps you understand what you are seeing and why it is normal and maybe you have learned a little more about the science of reproduction and birth control. If you are really worried, by all means, see your physician but if you dont want to or if money is tight, this info might save you a visit. Take Care! Dzoo
- NuvaRing Information for Consumers
- NuvaRing Information for Healthcare Professionals (includes dosage details)
- Side Effects of NuvaRing (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I started nuvaring a few days ago and I'm wondering if this is normal. I put it in on the first day?
Posted 26 Aug 2013 • 1 answer
I had just Started NuvaRing the first Sunday after my period. I was feeling so sick from it and had?
Posted 15 Sep 2013 • 2 answers
Posted 13 May 2015 • 1 answer
Posted 28 Apr 2016 • 0 answers
I had sex the month of November and got my period on time and it lasted about 4 days and started off
Posted 4 Dec 2017 • 0 answers